logoThe People's Perspective on Medicine

Itching from Cetirizine Withdrawal

Stopping cetirizine can lead to unbearable itching that may last for several weeks.
Itching from Cetirizine Withdrawal
Itch scratch rash mosquito poison ivy

Q. I have had terrible trouble trying to stop taking Zyrtec (the generic is cetirizine). After using this antihistamine for about three years while having allergy shots, I first attempted to stop taking it in preparation for allergy testing. Within three days, my entire body itched. It was so horrible that I was crying and preparing to go to the hospital for relief.

Confused by the relentless itching, I forgot and took a Zyrtec by accident. Lo and behold, before I could get dressed and get in the car, my symptoms were GONE. Now, seven years later, I have tried unsuccessfully at least 10 times to quit this drug, and the reaction is more severe each time.

Today while I was researching this problem online, I found a community of thousands of people who have had the same problems I have. There should be better warnings about this withdrawal problem.

A. Cetirizine is often used to treat itching due to allergies, but the withdrawal phenomenon you and other patients have experienced is not included in the medical literature.

Please discuss this problem with a dermatologist. She might have a solution to weaning off this antihistamine, perhaps with a short course of corticosteroids.

Horrible Itching

People have tried a number of ways to overcome the chronic and nearly intolerable itching that may begin shortly after discontinuing cetirizine. Some people report that a gradual reduction in dose helps a bit and that after several weeks, the itching slowly recedes and eventually disappears.

Since this Q&A was first published, we have come back to the topic of cetirizine withdrawal several times. You may want to review this Q&A and this one. The official prescribing information still contains no indication of a problem occurring with sudden withdrawal of the drug.

Several people indicate from their own experience that if you can get through the first month, the itching disappears within six weeks of stopping the drug. Please share your story of getting off cetirizine in the section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 32 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.